128
Anaphylactic Shock Caused By Moxifloxacin without Cross-Reactivity to Other Fluoroquinolones
Saturday, March 5, 2016
South Exhibit Hall H (Convention Center)
Rung-chi Li, DO, PhD, Jonathan A. Bernstein, MD FAAAAI
Rationale: Quinolones, divided into 4 structural classes, have broad activity against gram-positive and gram-negative bacteria.  Because they are prescribed more frequently due to confounding drug allergies and/or drug resistance, allergic reactions are emerging more frequently.  Controversy exists regarding the cross-reactivity risk for quinolone allergic reactions.  Herein, we present a patient experiencing moxifloxacin anaphylaxis who could tolerate another class of quinolone

Methods: Prick skin testing (PST) and oral graded challange 

Results: A 56 year old non-atopic male with nasal polyps unresponsive to oral corticosteroids, rhinitis medicamentosa, obstructive sleep apnea and recurrent sinusitis without previous drug allergies was prescribed moxifloxacin for a refractory sinus infection after 4 weeks treatment with a first generation antibiotic. Within 20 minutes after the first dose he developed shortness of breath, nausea, flushing and vascular collapse resulting in myocardial infarction. His presenting concern was being able to take quinolone antibiotics for sinus infections. PST showed a 10mm wheal/25mm flare response after 15minutes to moxifloxacin (400mg/10ml); PST to levofloxacin (250mg/5ml) and ciprofloxacin (250mg/5ml) were negative. Oral graded provocation to ciprofloxacin (Total dose 1 gram at 250mg/5ml) revealed no reaction.  Subsequently, nasal polypectomy and proper post-operative medical management has resulted in no recurring “sinus infections” requiring antibiotics.

Conclusions: This case illustrates the absence of cross-reactivity of quinolones confirmed by PST and oral graded challenge in the outpatient setting.  Furthermore, proper diagnosis and management of rhinitis subtypes and/or nasal polyps can prevent erroneous diagnosis of “sinus infection” and overuse of antibiotics which places patients at risk for drug reactions and/or resistance.